Kansas, 2022

Damaging Wind in Kansas, May 1, 2022

May 1, 2022 · NWS DDC · 1 event in 1 county or zone

A thunderstorm produced one wind gust over 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm produced one wind gust over 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 1, 3:51 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, May 1, 3:51 PM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
551 PM CDT Sun May 1 2022

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 1251 PM CDT Sun May 1 2022

Convection was observed in the Texas panhandle at 17z. This was
located along the moist/instability axis that extended from the
Texas panhandle into southeast Colorado. Models remain in good
agreement with convection developing late this afternoon along
this moisture/instability axis across the panhandle of Oklahoma
and parts of extreme southwest Kansas. 40 to 50 knot 0-6km shear
will be present late day should these storms develop and mid level
lapse rates are forecast to be in excess of 8c/km so expected
isolated to widely scattered severe thunderstorms to be possible
late day/early evening west of a Liberal to Garden City line with
the main hazard being quarter to half dollar size hail and wind
gusts up to 60 mph. These storms will move eastward early tonight
and weaken after sunset with the expectation of the southern most
storms near the Oklahoma border. These southern storms may
continue to be strong to severe through 06z given the forecast
developing low level jet.

After midnight elevated convection will be possible across much
of southwest and south central Kansas based on improving 850-700mb
moisture transport and mid level lapse rates.

On Monday a dryline will cross southwest Kansas early in the day
and a cold front will be moving south across west central and
north central Kansas. Morning clouds will give way to some early
afternoon sun as a cold upper level trough begins to move into
western Kansas. Will have to monitor the cold front early in the
day north/northwest of Dodge as this upper level trough moves into
southwest Kansas given the potential for a few low topped
supercells being possible. Given this setup it was observed that
in these situations, if the shear profiles are favorable, a few
landspout tornadoes are not out of the question. The better
chances for strong to severe thunderstorms will be possible during
the afternoon near either the dryline east of Dodge City or the
cold front north northeast of Dodge City given that the potential
for some afternoon sun/heating will aid in destabilizing the
atmosphere. 50knot 0-6km shear forecast and increasing mid level
lapse rates will favor large hail for storms that do develop
during the afternoon. Also a few tornadoes can not be ruled out if
the NAM is correct with the increasing 0-3km SRH , low LCLs,
0-3km CAPE values and 0-1km shear of at least 25 knots at 21z
Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 1251 PM CDT Sun May 1 2022

The severe thunderstorm risk will decrease early Monday night as
the dryline moves east across central Kansas and the upper level
trough lifts northeast across north central Kansas. Gusty north
winds will develop behind a cold front that will be crossing
southwest Kansas late day/early evening with wind gusts in excess
of 45 mph being possible at times. These gusty north winds will
usher in some cooler air into southwest Kansas which will result
in unseasonably cool temperatures Tuesday afternoon, especially if
the stratus that will be present Monday night lingers through
most of the afternoon on Tuesday. Highs Tuesday will be mainly in
the 60s with some lower 70s possible in extreme southwest Kansas
near the Oklahoma border.

On Wednesday another upper level trough will move across the
Rockies and out into the Western High Plains. As this next upper
level system crosses the Western High Plains Wednesday and
Thursday there will be a chance for another round of rain showers
and thunderstorms. At this time it looks like widespread
accumulating rainfall will be possible with the midweek system
along with some chilly afternoon temperatures. Given the clouds
and precipitation chances the highs on Wednesday may struggle to
get out of the 50s for some areas.

Dry conditions along with some warmer temperatures will return
late week and early next weekend as this mid week upper level
trough moves east and an upper level ridge builds across the
Rockies and out into the Central Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 548 PM CDT Sun May 1 2022

Thunderstoms in the Oklahoma and Texas panhandles will overspread
much of southwest Kansas during the evening and overnight. Storms
will be affecting the LBL area after 01Z and GCK, DDC, and HYS
after 04Z. Expect cloud ceilings to fall as the storms approach to
MVFR or IFR levels. Storms and rain will continue through the
morning and cloud ceilings should start to rise for GCK and LBL
after 18Z and DDC after 20Z. HYS will stay in MVFR to IFR flight
conditions through the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  72  37  65 /  70  70  10   0
GCK  50  69  34  65 /  60  60   0   0
EHA  53  77  35  73 /  70   0   0   0
LBL  52  80  37  70 /  70  10   0   0
HYS  49  59  38  60 /  90  90  30   0
P28  55  79  44  67 /  80  80  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Tatro
Hazardous weather outlook, May 1, 3:11 AM MST, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
511 AM CDT Sun May 1 2022

KSZ030-031-043>046-061>066-074>081-084>090-021015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
511 AM CDT Sun May 1 2022 /411 AM MDT Sun May 1 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are forecast to develop and expand
across the southwest Kansas region late tonight. The greatest
severe weather risk will be along and south of a Garden City to
Medicine Lodge line. Large hail to the size of golf balls will be
the greatest risk overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of severe storms will be possible Monday afternoon
across portions of central and south central Kansas...perhaps as
far west as the Highway 283 corridor. Severe thunderstorm
redevelopment could occur as early as 2 PM CDT near or northeast
of a deep surface low. Large hail, damaging straight line winds,
and a tornado or two are all possible Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed overnight tonight, especially in the
10 PM to 7 AM CDT time frame. On Monday afternoon, storm spotters
may be needed again beginning early in the afternoon.

In the hours before

Special weather statement, May 1, 6:15 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
715 PM MDT Sun May 1 2022

KSZ061-020200-
Hamilton KS-
715 PM MDT Sun May 1 2022

...A strong thunderstorm will impact portions of northern Hamilton
County through 800 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Holly, or 7 miles north of Coolidge, moving east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10204 3826 10155 3799 10155 3799 10205
TIME...MOT...LOC 0115Z 263DEG 29KT 3815 10205

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

GERARD
Special weather statement, May 1, 6:18 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
718 PM MDT Sun May 1 2022

KSZ061-020200-
Hamilton KS-
718 PM MDT Sun May 1 2022

...A strong thunderstorm will impact portions of northern Hamilton
County through 800 PM MDT...

At 717 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Coolidge, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10204 3826 10155 3799 10155 3799 10205
TIME...MOT...LOC 0117Z 263DEG 29KT 3815 10203

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GERARD
Special weather statement, May 1, 6:21 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
821 PM CDT Sun May 1 2022

KSZ074-075-084-085-020200-
Stanton KS-Stevens KS-Grant KS-Morton KS-
821 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northwestern Morton,
southwestern Grant, southeastern Stanton and northwestern Stevens
Counties through 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Richfield, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Richfield around 830 PM CDT.

Other locations in the path of this storm include Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 10138 3741 10119 3708 10193 3725 10204
      3726 10204
TIME...MOT...LOC 0121Z 239DEG 49KT 3721 10189

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

GERARD
Local storm report, May 1, 6:41 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             13 N COOLIDGE           38.23N 101.99W
05/01/2022  E0.70 INCH       HAMILTON           KS   PUBLIC

&&

GERARD
Local storm report, May 1, 6:49 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     1 S COOLIDGE            38.03N 102.01W
05/01/2022  M57 MPH          HAMILTON           KS   MESONET

            MESONET STATION K5COO US-50 @ MP 4.4
            SYRACUSE.

&&
Special weather statement, May 1, 7:16 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
916 PM CDT Sun May 1 2022

KSZ061-062-020300-
Kearny KS-Hamilton KS-
916 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northeastern
Hamilton and Kearny Counties through 1000 PM CDT/900 PM MDT/...

At 916 PM CDT/816 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Kendall, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10110 3793 10111 3796 10175 3826 10176
TIME...MOT...LOC 0216Z 263DEG 32KT 3814 10155

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

GERARD

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 1, 7:35 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032922.